Virginia, 2021

Heavy Rain in Virginia, June 11, 2021

June 11, 2021 · NWS AKQ · 18 events in 12 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain across portions of central and eastern Virginia. Rainfall totals were generally between two inches and four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain across portions of central and eastern Virginia. Rainfall totals were generally between two inches and four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 11, 3:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 11, 3:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
455 AM EDT Fri Jun 11 2021

.SYNOPSIS...
A frontal boundary will stall across the area today into
tonight, then drops south of the region on Saturday. Unsettled
weather will continue today into Saturday, as areas of low
pressure move along the slow moving boundary. Generally dry
conditions are expected late Saturday night through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM EDT Friday...

Early this morning, a frontal boundary was laying across the
area. Latest radar showed sctd showers and isolated tstms moving
ENE through central and SE VA and NE NC. Temps ranged from the
upper 60s to mid 70s.

Another round of flash flood potential expected across most of
the region today into tonight, as the sfc boundary continues to
drop southward through the CWA, as the upper short wave (weak
sfc low pressure) moves in from the west-northwest. Abundant
moisture and instability will continue to pool along and south
of the boundary itself. PWATs are fcst to be 2-2.25" over the
area, so heavier tstms could produce another 2-5 inches of
rainfall (locally higher amts) in a short period of time. Based
on the latest High Res Reflectivity Cams, have added a Flash
Flood Watch for the remainder of the VA counties north of
Cumberland- RIC-PHF from 800 am this morning to 800 pm this
evening. Flash Flood Watch remains in effect for counties south
of this line from Noon today until midnight tonight.

Highs today will range from the lower 70s over the Lower MD ern
shore, to the lower 80s across srn VA and NE NC. Lows tonight
will mainly range from the mid 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 420 AM EDT Friday...

The sfc front will finally shift south of the area late tonight
into early Sat morning, but hangs up over NC through Sat. So, will
need to keep Chc PoPs in the forecast across the srn half through
Sat. Dry Sat night into Sun morning, but there is fairly good
agreement in another cold front approaching Sun aftn. So, will
bring chance PoPs into NW counties for Sun aftn into Sun evening.

Highs on Sat will range from the mid 70s to near 80. Lows Sat
night will mainly be in the lower to mid 60s. Warmer temps on
Sun ahead of the front, with temps ranging from the upper 70s to
mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 345 PM EDT Thursday...

Next week begins with NW flow aloft as an upper trough deepens over
far eastern Canada and the NE CONUS Monday. A series of waves in the
upper flow will push scattered showers south across the area early
Monday morning mainly before daybreak. Showers will be associated
with a weak cold front and models are in good agreement pushing the
front south into NC Monday morning. Have bumped up POPS a little,
but still around 30 to 35 percent. Models have been increasing POPS
across central VA with the GFS wetter than the ECMWF. Showers look
to push south and stay south Monday afternoon and Monday night.
Another weak upper wave and surface front push through again Tuesday
with more scattered showers and isolated storms expected especially
Tuesday afternoon. This will be a relatively stronger cold front
which pushes to our south Tue-Tue night. After scattered showers and
storms Tuesday noticeably drier conditions settle in for the middle
part of next week (by next Wednesday). Highs Sun-Tue will be mainly
in the 85 to 88 range Mon and Tue with slightly cooler highs Wed
between 81 and 84 degrees. Lows in the 60s (upper 60s-near 70F in
coastal SE VA/NE NC).

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 215 AM EDT Friday...

Sctd showers and tstms will continue at the TAF sites today into
Sat, due to the combination of abundant moisture and areas of
low pressure moving along a frontal boundary. Look for MVFR or
IFR conditions to develop across the area during today, due to
the low level moisture. IFR VSBYS in locally heavy downpours
could occur as well. SE or E winds aob 10 kt.

Outlook...Sctd showers and storms still possible Sat aftn into
Sat evening at the srn TAF sites. Mainly VFR conditions expected
late Sat night through Mon.

&&

.MARINE...
As of 300 AM EDT Friday...

A frontal boundary dissects E-W the local area waters attm and
will only gradually sink S through today/this evening as lo pres
slowly exits the coast. Onshore winds will be increasing from
N-S across the local waters into tonight/early Sat. Wind probs
keep speeds generally 20 kt or less...though a period of higher
speeds psbl Sat...esp INVOF mouth of the Ches Bay and on the
ocean S of Cape Charles VA. Seas will be increasing from N-S
corresponding to the rise in ENE winds. Have decided on SCAs
from late today (N ocean waters) by Sat (S ocean waters and
INVOF mouth of the Ches Bay/sound). ENE winds to persist through
Sat night-Sun though some weakening is expected as sfc hi pres
settles S of the New England. Weak sfc hi pres will be near the
local waters by late Sun into Mon then a cold front is expected
to cross the region Mon night w/ winds shifting to NNW.

MD beaches will have a moderate risk of rip currents today...otw
low risk elsw. Moderate rip currents N and due to increased ENE
winds/building seas...high rip risk S Sat.

&&

.TIDES/COASTAL FLOODING...
Due to persistent and even increasing onshore winds today into
Sat, tidal departures are expected to slowly rise through Sat
afternoon...(into Sun INVOF the middle Ches Bay as winds become
more SSE and hold water in the bay). At this time...most
locations are expected to remain below minor flooding
thresholds.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from noon EDT today through this evening for
     NCZ012>017-030>032-102.
VA...Flash Flood Watch from 8 AM EDT this morning through this
     evening for VAZ048-062-064-075>078-083>086-509>512-
     517>522.
     Flash Flood Watch from noon EDT today through this evening for
     VAZ060-061-065>069-079>082-087>090-092-093-095>098-
     513>516-523>525.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT
     Saturday for ANZ652-654.
     Small Craft Advisory from 10 AM Saturday to 5 AM EDT Sunday
     for ANZ656.
     Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Saturday for ANZ650.
     Small Craft Advisory from 11 AM Saturday to 11 AM EDT Sunday
     for ANZ658.
     Small Craft Advisory from 7 AM to 11 PM EDT Saturday for
     ANZ634.
     Small Craft Advisory from 10 AM to 4 PM EDT Saturday for
     ANZ632.
     Small Craft Advisory from noon to 8 PM EDT Saturday for ANZ633.

&&

SYNOPSIS...TMG
NEAR TERM...TMG/MRD
SHORT TERM...TMG/MRD
LONG TERM...JAO
AVIATION...TMG
MARINE...ALB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jun 11, 3:37 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
437 AM EDT Fri Jun 11 2021

VAZ048-062-064-075>078-083>086-509>512-517>522-120845-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-New Kent-Gloucester-Middlesex-Mathews-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
437 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slow moving frontal boundary will remain in the area today, and
will be the focus for another round of showers and thunderstorms.
Locally heavy rainfall and flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>069-079>082-087>090-092-093-
095>098-513>516-523>525-120845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
437 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slow moving frontal boundary will remain in the area today into
tonight, and will be the focus for another round of afternoon and
evening showers and thunderstorms. Locally heavy rainfall and flash
flooding will once again be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ099-100-120845-
Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-Northampton-
437 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-120845-
Maryland Beaches-
437 AM EDT Fri Jun 11 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 12:00 AM EST, 5 hours before
Special Weather Statement
National Weather Service Wakefield VA
100 AM EDT Fri Jun 11 2021

VAZ048-061-062-064-069-509>511-513-515-110600-
Goochland-Western Chesterfield-Western Hanover-Western Henrico
(Including the City of Richmond)-Powhatan-Fluvanna-Western
Louisa-Cumberland-Caroline-Eastern Louisa-
100 AM EDT Fri Jun 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTH CENTRAL
CHESTERFIELD...GOOCHLAND...SOUTHWESTERN CAROLINE...NORTHWESTERN
HENRICO...HANOVER...CENTRAL POWHATAN AND FLUVANNA COUNTIES AND THE
CITY OF RICHMOND...

At 1259 AM EDT, showers and isolated thunderstorms were clustered
over Troy, or near Palmyra, moving east at 15 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Richmond, Goochland, Ashland, Louisa, Bowling Green, Mineral,
Palmyra, Fork Union, University Of Richmond, Milford, Hadensville,
Randolph Macon College, Tuckahoe, Bon Air, Lake Monticello, Columbia,
Gum Spring, Oilville, Manakin and Ferncliff.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7792
      3810 7786 3810 7784 3806 7778 3805 7775
      3802 7775 3803 7773 3801 7772 3799 7764
      3813 7749 3810 7725 3742 7756 3783 7846
TIME...MOT...LOC 0459Z 280DEG 14KT 3793 7822

GINGRICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy rain. Local standard time, as filed.

Heavy Rain, Suffolk (C)

When
June 11, 5:00 AM EST
Where
Suffolk (C) County, 0.88 mi SW of Hobson
Reported by
CoCoRaHS
Coordinates
36.890, -76.530

Rainfall total of 4.21 inches was measured at (13.9 NNE) Suffolk.

Heavy Rain, Chesapeake (C)

When
June 11, 5:30 AM EST
Where
Chesapeake (C) County, 3.92 mi WSW of Wallaceton
Reported by
Mesonet
Coordinates
36.590, -76.440

Rainfall total of 2.01 inches was measured at Mesonet Station LKDV2 (8 SW) Chesapeake Airport.

Heavy Rain, Louisa

When
June 11, 5:34 AM EST
Where
Louisa County, 1.29 mi WSW of Orchid
Reported by
CoCoRaHS
Coordinates
37.820, -77.920

Rainfall total of 2.71 inches was measured at (3.5 NNW) Gum Spring.

Heavy Rain, New Kent

When
June 11, 5:35 AM EST
Where
New Kent County, 0.55 mi E of Quinton Arpt
Reported by
AWOS
Coordinates
37.500, -77.120

Rainfall total of 2.59 inches was measured at Quinton.

Heavy Rain, Hanover

When
June 11, 5:36 AM EST
Where
Hanover County, Ashland Hanover Arpt
Reported by
ASOS
Coordinates
37.700, -77.430

Rainfall total of 2.29 inches was measured at OFP.

Heavy Rain, Louisa

When
June 11, 5:39 AM EST
Where
Louisa County, 1.49 mi NNW of Louisa
Reported by
Mesonet
Coordinates
38.040, -78.010

Rainfall total of 2.74 inches was measured at Mesonet Station CW6406 Louisa.

Heavy Rain, Louisa

When
June 11, 5:40 AM EST
Where
Louisa County, 0.54 mi W of Pendleton
Reported by
Mesonet
Coordinates
38.000, -77.910

Rainfall total of 2.56 inches was measured at Mesonet Station FW1208 Mineral.

Heavy Rain, Richmond

When
June 11, 5:42 AM EST
Where
Richmond County, 1.76 mi SW of Ramey Ft
Reported by
RAWS
Coordinates
38.010, -76.890

Rainfall total of 2.27 inches was measured at Mesonet Station TS622 GDR-PORT-QD.

Heavy Rain, Henrico

When
June 11, 5:45 AM EST
Where
Henrico County, 1.49 mi SSW of Short Pump
Reported by
Mesonet
Coordinates
37.630, -77.630

Rainfall total of 3.16 inches was measured at Mesonet Station DW4934 Richmond. Rainfall total of 2.30 inches was measured at (6.8 WNW) Glen Allen.

Heavy Rain, Louisa

When
June 11, 5:45 AM EST
Where
Louisa County, 1.49 mi NNE of Zion
Reported by
Mesonet
Coordinates
38.000, -78.240

Rainfall total of 2.28 inches was measured at Mesonet Station CW9335 Troy.

Heavy Rain, Suffolk (C)

When
June 11, 5:46 AM EST
Where
Suffolk (C) County, 1.38 mi N of Nansemond Shrs
Reported by
Mesonet
Coordinates
36.870, -76.500

Rainfall total of 3.37 inches was measured at Mesonet Station FW1727 Suffolk.

Heavy Rain, Suffolk (C)

When
June 11, 5:47 AM EST
Where
Suffolk (C) County, 1.49 mi NNE of Crittenden
Reported by
Mesonet
Coordinates
36.920, -76.490

Rainfall total of 2.92 inches was measured at Mesonet Station DW5558 Suffolk.

Heavy Rain, Essex

When
June 11, 5:48 AM EST
Where
Essex County, 2.97 mi NNE of Dunnsville
Reported by
Mesonet
Coordinates
37.890, -76.810

Rainfall total of 3.83 inches was measured at Mesonet Station EW7265 Dunnsville. Rainfall total of 3.75 inches was measured at (1 NE) Tappahannock.

Heavy Rain, Hanover

When
June 11, 5:49 AM EST
Where
Hanover County, 2.82 mi ESE of Mechanicsville
Reported by
Mesonet
Coordinates
37.590, -77.320

Rainfall total of 3.49 inches was measured at Mesonet Station CW8767 Mechanicsville. Rainfall total of 2.68 inches was measured at Mesonet Station MCHVL (2 N) Highland Springs.

Heavy Rain, Isle of Wight

When
June 11, 5:49 AM EST
Where
Isle of Wight County, 2.31 mi WNW of Magnet
Reported by
CoCoRaHS
Coordinates
36.990, -76.740

Rainfall total of 4.22 inches was measured at (3.6 SSE) Smithfield. Rainfall total of 3.87 inches was measured at (1.3 SW) Smithfield. Rainfall total of 3.54 inches was measured at Mesonet Station EW5804 Smithfield.

Heavy Rain, Caroline

When
June 11, 6:00 AM EST
Where
Caroline County, 1.49 mi SSE of Dawn
Reported by
CoCoRaHS
Coordinates
37.810, -77.360

Rainfall total of 3.23 inches was measured at (3 N) Hanover.

Heavy Rain, Westmoreland

When
June 11, 6:15 AM EST
Where
Westmoreland County, 0.54 mi W of Strafford Hall
Reported by
CoCoRaHS
Coordinates
38.150, -76.840

Rainfall total of 3.84 inches was measured at (0.5 NE) Stratford.

Heavy Rain, Surry

When
June 11, 6:24 AM EST
Where
Surry County, 1.1 mi W of Claremont
Reported by
CoCoRaHS
Coordinates
37.230, -76.970

Rainfall total of 2.17 inches was measured at (0.2 SW) Claremont.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969538, 969556, 969548, 969550, 969553, 969547, 969552, 969555, 969545, 969554, 969544, 969546, 969540, 969549, 969557, 969561, 969560, 969562.